Prednisone for A Worsening (Exacerbation) of COPD

The Good and Bad of Prednisone

Dear Dr. Mahler: My problem is that I seem to need prednisone for a long time after every cold or chest infection. I am 76 years old, have had COPD for about 3 years, and take Spiriva HandiHaler and the higher dose of Symbicort inhaler along with ProAir when needed.  Since January when I caught a chest cold, I have been on different doses most of the time. My doctor has tapered me off prednisone, but within about 3-4 days, my breathing turns bad again. Do you have any suggestions? I am concerned because I am hungry all of the time and have gained about 10 pounds since January. Thanks for any help. Ida from Piscataway, NJ Dear Ida: The body responds to any infection by calling in (recruiting) inflammation cells to fight the
A microscopic view of a blood smear shows an eosinophil (an inflammatory cell) n the center surrounded by smaller red blood cells.

A microscopic view of a blood smear shows an eosinophil (an inflammatory cell) in the center surrounded by many smaller red blood cells.

virus or bacteria. However, in a chest infection, the inflammation (appears as redness and swelling) causes the walls of the breathing tubes to thicken.  This causes narrowing of the breathing tubes (as shown on the right of the figure) making it harder to breathe.
Photo on right shows chronic bronchitis due to inflammation and there is yellow mucus inside the airway

Photo on right shows redness and swelling (inflammation) of the wall of the breathing tube. Prednisone is used to reduce inflammation for a worsening (exacerbation) of COPD.

Prednisone is frequently used to treat a chest infection that causes you to be more short of breath. It is an anti-inflammatory medication that is used to treat a lot of inflammatory conditions including a worsening of asthma and COPD. Prednisone is effective in reducing the number of eosinophils. Based on results of different studies, it is usually given at a high dose (like 40 mg) for a total of 5 days. For unclear reasons, in some individuals the inflammation persists for weeks to months, and 5 days of treatment is not enough.  In such cases, your breathing gets worse within a few days of stopping the medication. If this is happening, you will likely need a longer course of prednisone that is tapered slowly. Because long term use may cause side  effects, you need to work closely with your health care provider to figure out the dose of prednisone and how long you will require it. The goal should be to get you off prednisone. If this is not possible, then the goal should be the lowest dose of prednisone to allow you to breathe comfortably and function. There are many possible side effects of prednisone.  If used short term ( a few days to a few weeks), prednisone may cause difficulty sleeping, extra energy, change in mood, a “hyper” feeling, and an increase in blood glucose (sugar).  If used long term (more than a few weeks), other problems may occur such as an increase in the risk of an infection, a feeling of fatigue, high blood pressure, weight gain, swelling of the legs, and thinning of the bones (osteoporosis). Certainly, you should discuss the benefits and possible side effects of prednisone with your health care provider. Sincerely, Donald A. Mahler, M.D.  

Donald A. Mahler, M.D. is Emeritus Professor of Medicine at Geisel School of Medicine at Dartmouth in Hanover, New Hampshire. He works as a pulmonary physician at Valley Regional Hospital in Claremont, NH, where he is Director of Respiratory Services.